Montana, 2017

High Wind in Montana, April 7, 2017

April 7, 2017 · NWS BYZ · 2 events in 2 counties and zones

Tight pressure gradients along the Beartooth Absaroka and Red Lodge Foothills combined with strong winds aloft resulted in high wind gusts across these areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight pressure gradients along the Beartooth Absaroka and Red Lodge Foothills combined with strong winds aloft resulted in high wind gusts across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 7, 8:28 AM MST, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 7, 8:28 AM MST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Billings MT
928 AM MDT Fri Apr 7 2017

.UPDATE...
Main issue today is wind. Significant lee side troffing underway
with surface pressure of 997mb at Cut Bank at 9 am. Gap flow gust
of 57 mph noted already at the western Livingston DOT. Much
lighter winds exist at the eastern DOT and ASOS, but strong SW
winds will develop at those sites soon as pressure fall axis
shifts east. Conditions will evolve quickly to mixed winds as we
destabilize today, with 700mb flow of 50-60 kts allowing for
strong surface gusts during the afternoon. Will make no changes to
wind advisory in effect for the Livingston/Nye areas. Wind
potential will spread across our western lower elevations as cold
front moves in early this evening. Any shower/tstm activity will
enhance the wind potential by late afternoon.

Plenty of high cloud moving in ahead of Pacific trof may have an
impact on temps and mixed wind potential, and this is something to
watch as we move into the afternoon. Airmass is quite warm, and
mid level winds are on the increase, with an ideal early evening
fropa time, so will make no changes to winds or temps at this
time.

Still looks like we will approach record high temps at Billings
(77) and Miles City (83) today.

JKL

&&

.SHORT TERM...valid for Tdy and Sat...

Extensive changes to the short term forecast this morning. The main
story remains the same, with ridge exiting the region today, and
cold front moving through the region through the afternoon and
evening. Upper trof then pushes across the region Saturday and
Saturday night, with increasing precipitation chances across the
area.

Mainly dry and mild weather, with unseasonably warm weather
across eastern zones on tap to start the day today. Downslope
flow continues today as the ridge axis begins to shift east...and
prefrontal warming will combine to drive temps into the 70s and
80s in most locations, with near record temps possible in
Billings, Miles City and Sheridan. Increasing cloud cover will
keep temps a little cooler in the west...with showers and thunder
in the high terrain through the morning and extending into the
foothills and nearby plains through the afternoon as a shortwave
and associated cold front move into the region. The cold front
will move through the area during the late afternoon and evening
bringing gusty west to northwest winds. Thunderstorms should be
significantly sheared today and moving very quickly with strong
winds aloft. Would not expect any significant hail, but severe
wind gusts may be a concern.

Winds will be a concern in western areas today...especially in
Livingston and Nye as well as along western mountains...including
Red Lodge Mountain Ski Resort. Upper level ridge exiting the
region and trof entering the area combine with lee troffing
oriented well to support strong gusty gap winds. Have introduced
high end Wind Advisory gusts for Livingston and Nye, with
Subadvisory gusts in Big Timber. As for higher terrain winds, a
strong jet streak noses into the region placing the right exit
region and subsidence over westernmost zones and 50 to 70kt
between 700 and 750 mb, so should be a good chance of stronger
winds driving down the mountain. Have issued High Wind Advisory
for Livingston and Nye.

The Pacific trof will push into the intermountain West on
Saturday bringing more extensive showers across the area, highest
over the mountains, as energy and diffluent flow move over the
region. Precipitation chances increase Saturday night as trof
develops closed low and migrates slowly across northern Wyoming.
Uncertainty continues, as models struggle with the evolution of
this system and track of the low, but agreement continues to
improve, so have trended pops upward.

After near record temperatures across the area on Friday, high
temperatures on Saturday are expected to be in the 60s for most
locations behind the cold front. AAG

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Big changes to the forecast for Sunday-Sunday night as models have
come into agreement with a strong upper low moving easterly across
northern Wyoming, one of the top precipitation patterns for our
area. GFS, ECMWF, SREF, and GFS Ensemble Mean are all in agreement
with this pattern developing and the Canadian is not far off with
the low just a bit north of the other models. Given this consensus
have increased precipitation chances and amounts for this time
frame. Half an inch to an inch of precipitation seems reasonable
for most areas along and south of a Billings to Ekalaka line, with
locally heavier amounts possible especially in the Sheridan
foothills and the higher hills of SE MT. The good thing is this
system, potent as it is, will move fairly quickly across the area
which will help hold precipitation amounts down.

A second concern will be snow accumulations in the lower
elevations as models drop 850mb temperatures to near or below
zero, coincident with the heaviest precipitation. Snow levels
start out Sunday around 6000feet but by late afternoon hover
around 4000 feet, and Sunday evening 3500 feet. With most of the
precipitation falling during the day expect roads to not be a big
problem until sunset, but heavy wet snow may present impacts to
trees and power lines as well as young livestock. Still just a bit
early to really nail down amounts and with temperatures dependent
on dynamic cooling which can fluctuate model run to model run
will go conservative with snow amounts for the lower elevations at
this time. For now the Sheridan foothills and the higher hills
from Big Horn county east into Carter county will be the most
favored for significant snow accumulation by Monday morning. A
foot of snow in the Bighorn mountains is not out of the question
either.

This system exits to the east on Monday. Temperatures Monday will
depend a lot on how much moisture, especially snow has fallen. 50s
west with 40s east seems reasonable for now. Another trof pushes
in from the west on Tuesday but this one looks to jump northward
before crossing the divide leaving the area on the breezy and dry
side of the system. Highs in the 50s to low 60s and a chance of
showers due to residual moisture makes sense for this period.

An H7 disturbance pushes into the area from the southwest on
Wednesday with a chance of showers. Could be an isolated
thunderstorm mixed in as winds turn easterly in advance of the
system and may bring a bit of plains moisture into the mix. Will
keep a close eye on this period heading into next week. Ridge
builds in Thursday for dry and warmer conditions. Some model
solutions push temperatures into the lower 70s Thursday and Friday
ahead of a deepening West Coast system that may arrive for Easter
weekend. Chambers

&&

.AVIATION...

Main aviation concern today will be gusty winds from Billings west
today, spreading eastward tonight as a cold front moves through.
Winds in Livingston and the western foothills will approach 50kts
at times today. Lower elevation locations closer to Billings will
be in the 25 to 35kt range, but winds around 50kts will be only 1
to 2kft above the surface presenting a low level wind shear
threat. Strong winds of 70 ot 80kts at mountain top elevation will
present a threat of Mountain Wave turbulence extending northeast
of the higher terrain.

The eastern Bighorn foothills will see isolated gusts around
25kts out of the WSW by 19z, becoming predominant around 23z and
persisting until cold front moves through late evening.

Isolated to scattered showers and maybe a few tstms will develop
mid afternoon in the vicinity of the cold front. This activity
will be moving very fast and may push very strong winds aloft down
to the surface in the vicinity of the convection. This is most
likely north of a Livingston to Roundup line after 20z. Cold front
should move through western areas around 00z, into Billings 03z
and into Sheridan and Miles City by 05z. Timing may be faster if
convective outflows enhance the cold frontal push. Expect very
gusty northwest winds behind the front into the early morning
hours Saturday. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 074 045/061 039/043 029/053 034/055 037/056 038/062
    1/N 22/W    57/O    51/B    12/R    22/R    11/B
LVM 068 037/058 033/043 024/051 030/054 031/056 033/061
    3/T 43/W    56/O    20/U    23/O    22/R    21/B
HDN 076 044/063 038/043 029/050 029/057 035/058 036/064
    0/N 22/W    67/O    62/S    11/B    22/R    11/B
MLS 080 048/065 040/049 031/053 033/059 038/060 038/064
    0/N 11/B    37/R    62/O    01/B    12/R    11/B
4BQ 080 047/062 040/047 029/047 031/057 036/059 037/065
    0/B 22/W    57/R    72/S    01/B    22/R    11/B
BHK 079 044/063 038/050 029/049 031/058 035/058 035/062
    0/U 11/B    37/O    62/S    11/B    22/R    11/B
SHR 077 040/060 036/039 027/046 027/055 034/056 035/062
    0/B 33/W    57/O    62/S    11/B    22/R    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 10 PM MDT this evening FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Apr 7, 3:51 AM MST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
451 AM MDT Fri Apr 7 2017

MTZ028>042-056>058-063>068-WYZ098-099-072300-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
451 AM MDT Fri Apr 7 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* Potential Impacts: Significant weather change with cold
  temperatures, locally heavy rainfall, and lower elevation
  snowfall. Travel difficulties along with power line and tree
  damage are possible. Expect dangerous conditions for young
  livestock. Localized minor flooding possible for the Sheridan
  foothills.

* Timing: Sunday through Monday morning.

* Precipitation: Half an inch to an inch common along and south of
  a Billings to Ekalaka line, with lesser amounts further north and
  west.

* Temperatures: Temperatures in the 30s and 40s Sunday.

* Snowfall: Potentially heavy in the Bighorn mountains, with
  several inches possible over the lower elevations from Big Horn
  and Sheridan county east to Carter county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

In the hours before

Local storm report, Apr 7, 9:52 AM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1052 AM MDT FRI APR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
04/07/2017  M70.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0945 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
04/07/2017  M56.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0900 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
04/07/2017  M56.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

WD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Red Lodge Foothills

When
April 7, 12:00 PM MST to 1:45 PM MST
Where
Red Lodge Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

A wind gust of 63 mph was recorded at the Roscoe Hill DOT sensor.

High Wind, Livingston Area

When
April 7, 1:30 PM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

A wind gust of 75 mph was recorded at the west Livingston DOT sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682682, 682681.